Alert archive / Montana / Special Weather Statements in 2018
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 28, 2018, 12:21 PM MDT for Jefferson County, Montana. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 12:21 PM MDT (18:21 UTC)
- Expired
- Jul 28, 2018, 1:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Great Falls, MT
County Jefferson County, MT
The radar
The Great Falls radar (KTFX), 113 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:55 PM MDT | HAIL 0.5 | 8 Nw Helena, MT | HAIL UP TO A HALF INCH FALLING. LITTLE OR NO WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WWUS85 KTFX 281821
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
1221 PM MDT SAT JUL 28 2018
MTZ014-052-281915-
Jefferson-Central and Southern Lewis and Clark-
1221 PM MDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
AND NORTH CENTRAL JEFFERSON COUNTIES...
At 1220 PM MDT, a strong thunderstorm was located 24 miles west of
Helena, moving east at 25 mph.
Winds near 30 mph, brief heavy rainfall, lightning and pea size hail
are possible with this storm.
Locations near the path of this storm include, but not limited too,
Helena, Canyon Creek, East Helena and Clancy.
This storm should affect the city of Helena between 1245 PM and
115 PM.
This includes the following highways...Interstate 15 between mile
markers 174 and 210 and Highway 12 between mile markers 29 and 52.
Reminder, lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 4684 11193 4653 11185 4629 11211 4644 11233
4652 11230 4662 11230 4666 11233 4666 11241
4670 11242 4670 11253 4683 11253
TIME...MOT...LOC 1819Z 281DEG 20KT 4673 11251
$$
BrusdaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 28, 9:17 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 9:17 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 917 AM MDT Sat Jul 28 2018 .UPDATE... Updated forecast is out. No significant changes to the morning package. Pops were increased to at least a slight chance for areas mainly north of Great Falls through this afternoon, as an upper level disturbance moves through the region. Thunderstorms should become a bit more widespread during the afternoon/evening hours. Otherwise, the rest of the forecast looks on track. Brusda && .SYNOPSIS... Isolated to scattered showers and thunderstorms and below-normal temperatures persist today as multiple disturbances affect the area. A warming and overall drying trend begins Sunday through the middle of next week as high pressure builds from the west. && .AVIATION... Updated 1530Z. With an upper level disturbance moving through the region, expect scattered showers/thunderstorms through this evening. The storms should begin to decrease in coverage area after 06z Sunday. Overall, VFR conditions are expected, but some MVFR conditions are possible in/near showers. Brusda && .Fire Weather... Isolated to scattered thunderstorms are expected through this weekend, especially today. Any lightning strikes, especially those that occur well away from the center of a storm, may spark new fire starts. Fire weather concerns may become elevated this Sunday through the middle of next week, as a warming and overall drying trend is accompanied by minimum RH values of about 10 to 20 percent. However, winds still look to remain light enough to prevent critical fire weather conditions. - Jaszka && .PREV DISCUSSION... /ISSUED 457 AM MDT Sat Jul 28 2018/ Today through Sunday...Westerly to northwesterly flow aloft persists over our CWA today as a mid- to upper-level trough with axis extending west-southwestward from southern SK to WA's Olympic Peninsula moves little. Multiple low- to mid-level disturbances embedded within this trough traverse our region today, contributing to the development of isolated to scattered showers and thunderstorms, especially over and near higher terrain. Greatest coverage of showers and storms will be this afternoon and early evening, when daytime heating will result in weak to moderate instability. Similar to yesterday, moderate vertical wind shear may allow a storm or two to become severe over central and southwest MT. Damaging wind gusts up to 60 mph and hail up to quarter-size will be the threats from any severe storm. An overall drying trend then commences tonight into Sunday as the trough shifts southeastward and high pressure aloft builds from the west. However, a few showers and thunderstorms may develop via daytime heating of higher terrain late Sunday morning through afternoon. Temperatures undergo a warming trend through this weekend, but are expected to remain below-normal. - Jaszka Sunday Night through Saturday...A high pressure ridge will build over the western United States through Wednesday. This will keep the area mostly dry and very warm, as temperatures warm to between 5 and 10 degrees above normal. Winds are not expected to be very breezy, so fire weather concerns remain minimal at this time. However, a disturbance with a weak Canadian cold front may bring few weak showers and thunderstorms to the forecast area Tuesday afternoon and evening, which is delayed a bit from the previous forecast. A shortwave low pressure trough will then slowly move a weak Pacific cold front east through the area Wednesday through Thursday. This may bring a few more showers and thunderstorms during the afternoon and evening hours. The passage of this shortwave will likely flatten the high pressure ridge, which may help cool temperatures back closer to normal Friday into Saturday with a chance for breezy west winds, but very little chance of showers. - Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 80 51 82 53 / 30 30 10 0 CTB 78 47 82 50 / 50 40 0 0 HLN 79 54 82 54 / 30 30 10 10 BZN 78 49 78 49 / 20 20 10 10 WEY 74 40 71 36 / 30 30 10 20 DLN 78 47 78 47 / 20 30 10 0 HVR 81 52 84 54 / 30 10 0 0 LWT 74 50 76 51 / 20 40 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 28, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1221 PM MDT SAT JUL 28 2018
MTZ014-052-281915-
Jefferson-Central and Southern Lewis and Clark-
1221 PM MDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
AND NORTH CENTRAL JEFFERSON COUNTIES...
At 1220 PM MDT, a strong thunderstorm was located 24 miles west of
Helena, moving east at 25 mph.
Winds near 30 mph, brief heavy rainfall, lightning and pea size hail
are possible with this storm.
Locations near the path of this storm include, but not limited too,
Helena, Canyon Creek, East Helena and Clancy.
This storm should affect the city of Helena between 1245 PM and
115 PM.
This includes the following highways...Interstate 15 between mile
markers 174 and 210 and Highway 12 between mile markers 29 and 52.
Reminder, lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 4684 11193 4653 11185 4629 11211 4644 11233
4652 11230 4662 11230 4666 11233 4666 11241
4670 11242 4670 11253 4683 11253
TIME...MOT...LOC 1819Z 281DEG 20KT 4673 11251
BrusdaThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:32 PM MDT | Special Weather Statement | TFX | Jefferson | 43 min |
| Jul 27, 7:01 PM MDT | Special Weather Statement | TFX | Gallatin | 59 min |
| Jul 27, 7:47 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 28 min |
| Jul 28, 12:29 PM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jul 28, 1:17 PM MDT | Special Weather Statement | TFX | Blaine | 43 min |
| Jul 28, 4:17 PM MDT | Special Weather Statement | TFX | Cascade | 58 min |
| Jul 28, 5:02 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
Nearby
Special Weather Statements in Montana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.